[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IPk] Re: long-acting insulin discussion

I stared using a pump one and a half weeks ago, but until then, I was on the
same regime as you, with exactly the same problem as you with my night time
BG. The only way I could control it was to give myself some extra Actrapaid
sometime between 4 - 6 am every day.  I was expecting my pump bazal rate to
reflect this, i.e increase druing the night , but it has not been necessary,
it has completely rectified the problem, I now have really good control
thoughout the night.  I hope you can get your problem sotred out.


----- Original Message -----
From: "John Neale" <email @ redacted>
To: <email @ redacted>
Sent: Friday, November 10, 2000 11:04 AM
Subject: [IPk] Re: long-acting insulin discussion

> >Can anyone advise, as I am loosing patience.
> >
> >I cannot seem to get my dosing right for current
> >Insulatard in the evenings.
> >
> >I have 3 shots of actrapid before meals during the
> >day, and at 11pm take Insulatard. If I increase the
> >dose it does not work, but lowers my BM noticably at
> >10am the next day.
> >
> >I.E. last night I had a BM of 7.9 at 12:00 midnight. I
> >woke at 3:00am with a BM of 7.4 and woke at 7:30am to
> >find a BM of 15.
> >
> >Any ideas?
> Ian -
> This is a fairly classic problem, and it seems to be inherent in
> long-acting overnight insulins.
> I'm not a doctor, and this is only my own hunch, but here are some
> on why you can't get nice stable overnight bg's. I also had this problem
> before I went on the pump. Like you I was on 3x Actrapid + 1x Insulatard.
> Generally you need a small amount of insulin in your blood at all times
> just to keep things steady. That's how the body works. The amount of
> insulin you need to keep things steady can vary quite a lot. Some (most?)
> people need more insulin at dawn - it's to do with the body releasing
> hormones to prepare itself for waking up. Insulatard does not release
> itself steadily into the blood, but it peaks some hours after you inject
> it. When it peaks varies from person to person, and it can also vary from
> day to day within the same person, depending on how grisly the fat is
> you inject it. But you have to vary where you inject it, else you nasty
> lumps under the skin. So, in short, there are lots of uncertainties that
> may be beyond your control.
> *If* you get things right, you *may* be able to get the Insulatard peak to
> coincide with your increased insulin need at dawn, but this is very much
> hit and miss.
> One solution is to set your alarm for 4am every morning, and give yourself
> a few units of Actrapid. You are then guaranteed that that will tackle the
> dawn effect.
> Other reasons for a high bg: you may be having a hypo at some point in the
> night, and not waking. It is estimated (Diabetes Clinical Management. Gale
> and Tattersal) that every single night 20% of people with Type 1 diabetes
> will go hypo and most will sleep straight through it. The body responds
> amongst other things, increasing its insulin resistance so you wake up
> a really high bg, and it may stay high all morning. It's called a hypo
> rebound.
> Or you may be running out of insulin by morning.
> Or you may be having a hypo, with a hypo rebound, and then running out of
> insulin, and having a dawn effect as well!!!!
> As you can see, there are plenty of reasons that things don't always work
> out the way you think they should. One high-tech solution is to use the
> MiniMed continuous glucose monitor - that will track your bg every few
> minutes, day and night, for about 3 days, and show you where things are
> going wrong. But only a handful of hospitals current use it.
> John Davis recently used one, and you can see his results at
> http://www.insulin-pumpers.org.uk/main/johnd01.shtml
> As an interim solution, I found that Pork Insulatard gave me steadier
> overnight bg's, compared with Human Insulatard, with fewer hypos. Ask your
> doctor. There is also hope that a brand new insulin called Lantus or
> Glargine will give a much steadier and regular release without this pesky
> peaking. But ultimately, I found that a pump gave me the control I needed,
> with the right amoung of insulin programmed at each hour throughout the
> night.
> Good luck!
> John
> --
> mailto:email @ redacted
> http://www.webshowcase.net/johnneale
> ----------------------------------------------------------
> for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
> help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml

for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml